Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS Cheyenne, WY

August 6, 2006Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2006, 3:30 PM MDT for Niobrara County, Wyoming. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2006, 3:30 PM MDT (21:30 UTC)
Expired
Aug 6, 2006, 4:30 PM MDT
In force
60 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 160 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:40 PM MDTHAIL 0.8815 N Lance Creek, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 062130
SVRCYS
WYC027-062230-
/O.NEW.KCYS.SV.W.0098.060806T2130Z-060806T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 430 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COW CREEK...OR ABOUT 38 MILES NORTH OF
  LUSK...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN NIOBRARA COUNTY AT 340 PM MDT

LAT...LON 4346 10481 4315 10470 4319 10410 4347 10414

$$

WEILAND
3 follow-up statements
000 
WWUS55 KCYS 062154
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SUN AUG 6 2006

WYC027-062230-
/O.CON.KCYS.SV.W.0098.000000T0000Z-060806T2230Z/
NIOBRARA WY-
351 PM MDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR COW CREEK...OR ABOUT 37 MILES 
NORTH OF LUSK...MOVING NORTHEAST AT 10 MPH.  BETWEEN 340 PM AND 350
PM...VERY HEAVY RAIN...NICKEL SIZED HAIL AND ESTIMATED WIND GUSTS TO
50 MPH WERE REPORTED ABOUT 15 MILES TO THE NORTH OF THE CITY OF LANCE
CREEK.  THE HEAVY RAIN HAS PRODUCED LOCAL FLOODING NEAR AND ALONG 
DOGIE CREEK. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF DOGIE BY 400 PM MDT...

LAT...LON 4347 10469 4316 10467 4320 10409 4348 10411

$$

WEILAND
000 
WWUS55 KCYS 062213
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT SUN AUG 6 2006

WYC027-062230-
/O.CON.KCYS.SV.W.0098.000000T0000Z-060806T2230Z/
NIOBRARA WY-
410 PM MDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

AT 407 PM MDT...THE SEVERE THUNDERSTORM WAS LOCATED ABOUT 35 MILES
NORTH OF LUSK...OR NEAR COW CREEK.  THE SEVERE STORM WAS MOVING TO 
THE EAST AT 10 MPH.  

HAIL UP TO NICKEL SIZE IN DIAMETER FELL BETWEEN 340 PM AND 350 PM 15 
MILES TO THE NORTH OF LANCK CREEK.  THIS STORM ALSO PRODUCED VERY
HEAVY RAIN AND WIND GUSTS TO 50 MPH AT THAT LOCATION.  THIS 
DANGEROUS STORM WILL HAVE THE POTENTIAL TO PRODUCE HAIL OVER ONE
INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND VERY HEAVY RAIN CAUSING
FLOODING.  A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE
NORTHEAST PART OF NIOBRARA COUNTY UNTIL 6 PM.  

LAT...LON 4347 10469 4316 10467 4320 10409 4348 10411

$$

WEILAND
000 
WWUS55 KCYS 062231
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 PM MDT SUN AUG 6 2006

WYC027-062239-
/O.EXP.KCYS.SV.W.0098.000000T0000Z-060806T2230Z/
NIOBRARA WY-
429 PM MDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NIOBRARA COUNTY
EXPIRES AT 430 PM MDT...

THE SEVERE THUNDERSTORM WAS LOCATED NEAR REDBIRD AT 425 PM...WHICH
IS ABOUT 36 MILES NORTH OF LUSK.  THE SEVERE THUNDERSTORM WARNING
FOR NORTHERN NIOBRARA COUNTY WILL EXPIRE AT 430 PM AND HAS BEEN 
REPLACED BY A SEVERE THUNDERSTORM WARNING FOR NORTHEAST NIOBRARA
COUNTY AND IS IN EFFECT UNTIL 530 PM.  THE SEVERE STORM WAS MOVING
TO THE EAST AT 10 MPH. 

LAT...LON 4347 10469 4316 10467 4320 10409 4348 10411

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:19 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 6, 2:19 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT SUN AUG 6 2006

.SHORT TERM...THROUGH TUESDAY...THERE ARE SCATTERED WEAK
THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON. WE SHOULD SEE A
FEW OF THESE MAKE IT ONTO THE PLAINS...BUT IT LOOKS LIKE COVERAGE
WILL BE LIMITED. FARTHER NORTH THERE IS MORE CAPPING SO HAVE KEPT
HIGHEST EVENING POPS ALONG I-80 CORRIDOR EAST OF CHEYENNE. THE
NAM HINTS AT SOME LOW LEVEL CLOUDS AND FOG FOR LATE TONIGHT IN
THIS SAME AREA...APPARENTLY IN RESPONSE TO MOIST OUTFLOW FROM A
CONVECTIVE COMPLEX IT DEVELOPS IN SOUTHWEST NEBRASKA LATE TONIGHT.
HAVE LEFT THIS OUT OF THE FORECAST FOR NOW. SHOULD SEE LESS
THUNDERSTORM COVERAGE TOMORROW...AND POSSIBLY TOTALLY DRY BY
TUESDAY AS AN UPPER RIDGE STRENGTHENS OVER THE AREA.

.LONG TERM...TUE NIGHT THROUGH SUNDAY. AN UPPER RIDGE OVER THE
CENTRAL PART OF THE U.S. WED WILL GET BEATEN DOWN SOMEWHAT BY AN
UPPER LEVEL SHORTWAVE TROUGH MOVING EAST NORTHEAST PRIMARILY TO
THE NORTH OF THE FORECAST AREA. A SHORTWAVE RIDGE WILL MOVE OVER
THE AREA THU THEN SOUTHWESTERLY FLOW ALOFT WILL PREVAIL FRI AHEAD
OF A SHEARING LONGWAVE TROUGH MOVING FROM THE PACIFIC NORTHWEST TO
THE NORTHERN ROCKIES. THE SOUTHERN PORTION OF THE UPPER TROUGH
WILL MOVE ACROSS THE FORECAST AREA SATURDAY THEN A FLAT UPPER
RIDGE WILL DEVELOP ON SUN. AT THE SURFACE...WILL CARRY LOW POPS
FOR THUNDERSTORMS TUE EVENING BUT AM EXPECTING ANY CONVECTION TO
END BY MIDNIGHT. WED AND THU WILL BOTH BE QUITE WARM WITH A CHANCE
OF AFTERNOON/EVENING STORMS ONLY IN THE HIGHEST MOUNTAINS...AS
OROGRAPHY ASSISTS PARCEL UPLIFT. FRI WILL HAVE SOMEWHAT GREATER
COVERAGE OF LATE DAY CONVECTION AS MID LEVEL MOISTURE IS ADVECTED
OVER THE AREA FROM THE SOUTHWEST...WITH CONCURRENT SURFACE BASED
UPSLOPE WINDS. STILL QUITE WARM SAT AND SUN WITH ONLY A FEW LATE
DAY STORMS OVER THE MOUNTAINS AS DRIER AIR MOVES INTO THE AREA
FROM THE WEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...POMEROY
LONG TERM....JR
Hazardous weather outlook, Aug 6, 10:43 AM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT SUN AUG 6 2006

WYZ061-063-065-071130-
SOUTHWEST CARBON-SNOWY RANGE-LARAMIE VALLEY-
1043 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON THEN GRADUALLY END THIS EVENING.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT THE STRONGER STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS FOR
MONDAY. ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE
MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-062-064-066>070-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THEN GRADUALLY WEAKEN TO PRIMARILY SHOWERS BY LATE THIS
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS
MAY PRODUCE GUSTY WINDS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS
OVER THE AREA PRIMARILY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:56 PM MDTFlash Flood WarningCYSNiobrara2 hr
Aug 6, 4:23 PM MDTSevere Thunderstorm WarningCYSNiobrara67 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.